Alert archive / Indiana / Flash Flood Warnings in 2006

Flash Flood Warning 20, NWS Indianapolis, IN

August 27, 2006Jennings County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Aug 27, 2006, 8:21 PM EDT for Jennings County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2006, 8:21 PM EDT (00:21 UTC)
Expired
Aug 27, 2006, 10:30 PM EDT
In force
2 hr
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Jennings County, IN

The radar

The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 280025
FFWIND
INC079-280230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
821 PM EDT SUN AUG 27 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JENNINGS COUNTY IN SOUTHEAST INDIANA...

* UNTIL 1030 PM EDT

* AT 820 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM A THUNDERSTORM NEAR NORTH VERNON...OR ABOUT          
  16 MILES EAST OF SEYMOUR...MOVING EAST AT 5 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

RADAR ESTIMATES THAT 4 TO 8 INCHES OF RAIN HAS FALLEN IN PARTS OF 
JENNINGS COUNTY. LAW ENFORCEMENT REPORTS ONGOING FLOODING PROBLEMS. 
EVEN THOUGH THE STORMS ARE DIMINISHING AND EXITING JENNINGS 
COUNTY...THE FLASH FLOODING WILL CONTINUE FOR THE NEXT FEW HOURS AS 
RAIN FALL RUNS OFF. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3883 8579 3884 8567 3887 8562 3892 8556
      3894 8547 3917 8547 3912 8558 3912 8580

$$

PUMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 7:00 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 27, 7:00 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT SUN AUG 27 2006

.AVIATION...DISCUSSION FOR 280000Z TAF ISSUANCE. CONVECTIVE THREAT
TEMPO DIMINISHING ACRS THE TERMINALS AS MOST THE ACTVTY IS EITHER
DISSIPATING LOCALLY OR ORGANIZING FARTHER TO THE S. HOWEVER...THINK
CONVECTIVE THREAT WL BE INCREASING AGAIN LTR THIS EVEN/TONIGHT FM
THE SW AS 850MB JET DVLPS AND INTERACTS WITH A FRONTAL BOUNDARY.
MODELS SUGGEST BEST LIFT SHOULD BE MOVG OVR THE TERMINALS FM
280300Z-281100Z...SO XPCTG BEST COVERAGE OF CONVECTION IN THAT TIME
FRAME. GIVEN THE HI DEWPTS/P-WAT VALUES...IFR CONDS PROBABLE IN THE
HEAVIER SHOWERS. ALSO...DUE TO XPCTD PCPN...FARILY WIDESPREAD CIGS
008-015 AGL SHOULD DVLP AFT 280600Z...ESPECIALLY N OF SFC BOUNDARY.

&&

.PREV DISCUSSION...LATEST SFC MAP SHOWS A WEAK LOW ACROSS NE OHIO
WITH A COLD FRONT EXTENDING ACROSS CENTRAL INDIANA INTO MISSOURI.
TSRA ARE DEVELOPING AHEAD OF THIS FRONT SOUTH OF I-70.  PRECIPITABLE
H2O VALUES OF 1.75 TO 2 INCHES REMAIN ACROSS THE REGION. MAIN UPPER
WAVE IS STILL LAGGING BACK ACROSS THE CENTRAL PLAINS. LATEST
PROFILER NETWORK SHOWS 5-15KT WESTERLY 850MB WINDS.

OVERALL MODEL FEATURES SHOWING MINOR DIFFERENCES IN THE PLACEMENT
AND TIMING OF PRECIP TONIGHT/MONDAY. NGM IS THE ONLY MODEL THAT
FOCUSES BULK OF PRECIP SOUTH OF THE REGION. BASED UPON THE POSITION
OF THE 850-600MB FRONTOGENESIS LOCATION TONIGHT-MON I WILL FOLLOW
THE MORE NORTHERLY ETA/GFS PRECIP FCST WHILE ACKNOWLEDGING THE
SPURIOUS GFS QPF BULLSEYE.

MAIN FORECAST ISSUE WL BE EXTENT OF RAIN OVR NEXT 24-36 HOURS.

THIS EVENING AND OVERNIGHT...EXPECT AN INCREASE IN PRECIP WITH
DIURNAL HEATING ACROSS THE SOUTHERN HALF OF THE CWA. WET MICROBURSTS
WOULD BE THE MAIN THREAT WITH ANY STORMS SINCE 6KM WIND SHEAR
REMAINS LESS THAN 30KTS. I HAVE THE HIGHEST PRECIP CHCS ACROSS THE
SOUTH THIS EVENING. BY LATER TONIGHT...850MB WINDS WILL TURN SSW
WITH OVERRUNNING/ISENTROPIC LIFT OVER THE 850MB FRONT. 850-600MB
FRONTOGENESIS ALSO INCREASES AFTER MIDNIGHT MAINLY ACROSS THE NW
HALF OF THE STATE INTO THE NORTHERN HALF OF IL. IN A NUTSHELL, I
WILL KEEP LIKELY AT ALL LOCATIONS AFTER MIDNIGHT WITH LOCALLY HEAVY
RAINS POSSIBLE.

MONDAY...ETA/GFS AND NGM ALL SHOW THE BULK OF LIFT MOVING ACROSS THE
AREA. THIS SHOULD LEAD TO OCCASIONAL TSRA WITH MORE HEAVY RAINS
POSSIBLE. I HAVE RAISED PRECIP CHCS TO MIRROR MOS AVGS WHICH ARE IN
THE LIKELY/CATEGORICAL RANGE. GIVEN THIS, I WILL KEEP FCST HIGHS ON
THE COOL SIDE OF GUIDANCE MOS.

BASED UPON THE BLOCKY NATURE OF THE HEMISPHERIC FLOW PER HPC
DISCUSSION I WILL OPT FOR THE SLOWER ETA SOLUTION OF LINGERING
PRECIP CHCS INTO TUES. THE UPPER LOW SHOULD WEAKEN AS IT MOVES
ACROSS THE REGION TUES-WEDS AS IT INTERACTS WITH THE TROPICAL
SYSTEM. HOWEVER, IT APPEARS THAT THE SFC FRONT AND 850MB FRONT
SHOULD BE SE OF THE REGION BY TUES NIGHT. THE ETA DOES DRAG A
DEFORMATION ZONE ACROSS THE AREA TUES AND I WILL CONTINUE THE
GENERAL 40 POPS. NO CHANGES WILL BE MADE TO THE EXTENDED WITH A HIGH
AMPLITUDE/BLOCKY LONGWAVE PATTERN TO PERSIST. DRY WX WITH NEAR
SEASONAL TEMPS APPEAR IN STORE LATER THIS WEEK.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JAS
PUBLIC...CO
Hazardous weather outlook, Aug 27, 3:44 PM EDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
344 PM EDT SUN AUG 27 2006

INZ021-028>031-035>049-051>057-281945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
344 PM EDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA FOR THOSE
AREAS ALONG AND NORTH OF INTERSTATE 70.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATER
TONIGHT. THE MAIN THREAT WITH THE STORMS WILL BE FOR LOCALLY HEAVY
RAINS AND FLOODING. CLOUD TO GROUND LIGHTNING WILL ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS CENTRAL INDIANA
MONDAY THROUGH AT LEAST TUESDAY. LOCALLY HEAVY RAINS AND FLOODING
WILL BE THE MAIN THREAT WITH ANY STORMS. AN ADDITIONAL ONE TO TWO
INCHES OF RAIN IS EXPECTED TONIGHT THROUGH TUESDAY WITH LOCALLY HIGHER
AMOUNTS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-067>072-281945-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
244 PM CDT SUN AUG 27 2006 /344 PM EDT SUN AUG 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA SOUTH OF
INTERSTATE 70.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS EVENING.
THERE IS A CHANCE THAT A FEW STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS, HOWEVER WIDESPREAD ORGANIZED SEVERE WEATHER IS NOT
EXPECTED. THE GREATER THREAT SHOULD BE HEAVY RAINS AND THE
POTENTIAL FOR FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL PERSIST MONDAY THROUGH AT LEAST
TUESDAY. LOCALLY HEAVY RAINS AND ADDITIONAL FLOODING WILL BE
POSSIBLE. AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE
TONIGHT THROUGH TUESDAY WITH LOCALLY HIGHER AMOUNTS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Aug 27, 4:50 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 PM EDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      VINCENNES               38.68N 87.51W
08/27/2006                   KNOX               IN   EMERGENCY MNGR

            CARS WERE STALLING IN HIGH WATER OVER CITY ROADWAYS.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:27 AM EDTSevere Thunderstorm WarningINDParke24 min
Aug 28, 2:59 AM EDTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more16 hr

Nearby

Flash Flood Warnings in Indiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.